Prasad S, McMahon DE, Tyagi A, Singh R, Ali R, Lim HW, Fox LP, Blumenthal K, Hruza G, French LE, and Freeman E. 168 COVID-19 mRNA vaccine booster cutaneous reactions reported to the AAD/ILDS dermatology registry. J Invest Dermatol 2022; 142(8):S29.
J Invest Dermatol
Background: In summer 2021, several countries including the U.S. authorized COVID-19 mRNA vaccine booster doses ≥6 months after completion of a patient’s primary vaccine series. The aim of this study was to characterize vaccine cutaneous reactions following a booster dose of mRNA vaccine reported to the American Academy of Dermatology (AAD) & International League of Dermatologic Societies (ILDS) COVID-19 Dermatology registry.
Methods: In December 2020, the AAD/ILDS registry was adapted to include COVID-19 vaccine skin reactions. In September 2021 the registry also solicited COVID-19 vaccine booster reactions either as new cases or updates to existing entries.
Results: From Dec 2020-Jan 2022, 994 cases of vaccine skin reactions were entered in the registry, of which 44 records indicated the presence or absence of cutaneous reactions following a booster dose. Of 44 records, 31(71%) developed a cutaneous reaction to the booster dose and 29% developed a reaction to the 1st and/or 2nd dose but not the booster. Of the 31 patients who developed a reaction to the booster dose, 22 reacted to the booster alone, 1 reacted to the 1st & booster, 3 reacted to the 2nd & booster, and 5 reacted to all three doses. The most common morphologies among all booster reactions were local injection site reactions (n=31), delayed large local reaction (n=7), erythromelalgia (n=3), and vesicular reactions (n=3).
Conclusion: Booster reactions represent a small portion of COVID vaccine reactions in the registry. Infrequent reporting could be due slow booster uptake, reporter fatigue, and/or booster reactions may truly be less frequent than reactions to the initial series. Dermatologists should be aware that cutaneous reactions to boosters are possible, even when reactions to dose 1 & 2 did not occur; none of the reactions were life-threatening.